North

N.W.T. health officials believe tainted drugs killed two people

The Office of the Chief Public Health Officer issued a health alert in the N.W.T. Thursday evening over the deaths of two people in a southern N.W.T. community. The deaths are believed to be related to overdoses from cocaine tainted with opioids.

'Opioid adulterants' mixed with cocaine may have caused the recent deaths

The Stanton Territorial Hospital, along with all other hospitals, health centres and pharmacies in the N.W.T., carry naloxone kits to help reverse the effects of an opioid overdose. (Liny Lamberink/CBC)

Two people who recently died in a southern N.W.T. community may have overdosed on opioid-tainted cocaine, according to the territory's Coroner's Office.

On Thursday evening, the Office of the Chief Public Health Officer issued a health alert about the deaths. It said all communities in the N.W.T. are at risk because "illicit drug supplies can involve every N.W.T. community."

The alert stated the Coroner's Office believes the deaths were due to overdoses, "potentially from cocaine mixed with other substances."

"With Canada experiencing a high number of opioid deaths, the concern is the deaths are due to opioid adulterants," it stated.

The Office of the Chief Public Health Officer said since illegal drugs can involve every community, all are at risk of receiving tainted drug supplies.

"Mixing substances increases the risk of overdose," the alert stated.

Canada has a law that means people who are overdosing, or who are witnessing an overdose, can't be charged for possessing drugs. The alert stated that's to encourage people to call an ambulance or their local health centre.

All health centres, pharmacies and hospitals in the territory also have naloxone kits available, which can stop opioid overdoses.

Clarifications

  • This story has been updated to clarify that the suspected overdoses were from cocaine tainted with opioids.
    Feb 25, 2022 10:25 AM CT

now